Two Photo-therapeutic regimens UVB and PUVA have been developed simultaneously for the treatment of psoriasis, and both have been shown to be highly efficient and have therefore remained in use.
The short-term side effects of UVB or PUVA are quite similar and consist of erythema (sunburn), dry skin with pruritus, swelling, and occasional phototoxic blisters; in addition, the frequency of recurrent herpes simplex increases. The major difference is in the time frame: Although UVB-induced erythema peaks before 24 hour, the maximal PUVA reaction is not reached before 72 hours. A generalized pruritus or tingling sensation may herald phototoxic side effects and should be taken as a warning sign. With large areas affected, systemic symptoms of phototoxicity such as fever and general malaise may occur. PUVA-induced skin pain unrelated to actual phototoxic burns occurs rarely but may necessitate temporary or definitive discontinuation of treatment.
In the initial phase of PUVA and UVB therapy, an asymptomatic and transient maculopapular eruption unrelated to phototoxicity has sometimes been seen. Psoralens can induce systemic side effects in the absence of light, mainly nausea and vomiting. In addition, they can rarely cause elevations of liver transaminases, central nervous system disturbance (headaches, dizziness), bronchoconstriction, drug fever, and exanthema. Because of higher permeability of the eye lens in children, PUVA should be avoided.
Long-term side effects of UV therapy include photoaging and carcinogenesis. A high cumulative dose of whole-body UVB or PUVA exposure results in pigmentary changes, xerosis, loss of elasticity, wrinkle formation, and actinic keratoses. In addition, PUVA may induce hypertrichosis and dark lentigines (“PUVA lentiginosis”).The major concern with prolonged and repeated phototherapeutic regimens is the induction or promotion of skin cancers. UVB is a known carcinogen, although its carcinogenic potential seems to be less than that of PUVA. In a 16-center study, no relationship between UVB phototherapy and nonmelanoma skin cancer was shown; however, the authors strongly cautioned that future studies may reveal an increased risk of nonmelanoma skin cancer with UVB phototherapy. The risk of squamous cell carcinoma, but not of basal cell carcinoma, is significantly increased in PUVA patients compared with matched controls, with the magnitude of the increase appearing to be dose-dependent.
There is uncertainty about the role of PUVA in these observations, however, because many of the reported patients had previous exposure to excessive sunlight and to other carcinogenic treatments such as arsenic, UVB, and methotrexate. Only a few anecdotal cases of malignant melanoma have been observed in psoriatic patients who received long-term PUVA treatment. The conclusion from different study was that the risk increases about 15 years after the first treatment, particularly after more than 250 treatments. This increased incidence is alarming, especially considering the long latency period for this tumor. This trend will likely become even more marked in the future.
It is unclear whether melanomas are associated with a certain cumulative UVA dose or with episodes of phototoxic burns. In addition, no increased risk of melanoma was found in other large-scale studies reported so far.Still, it is important to emphasize that a patient with long-term PUVA treatment must receive life-long monitoring. In any case, to possibly reduce melanoma risk, the cumulative UVA total dose should be kept to the minimum and maintenance therapy should be avoided.
treatment of psoriasisFebruary 10, 2010 at 7:19 pm
I found your article to be rather interesting. I developed psoriasis later in life and after trying many of the creams, ointments and soaks I finally had success with UV Phototherapy. I purchased a home unit and though rather expensive it has more than paid for itself. I was amazed at how little time under the light you actually spend. I have semi-sensitive skin so my first treatment was a mere 8 seconds. You must be very careful when using these units as you can burn yourself quite easily. I haven’t had a flare-up in over a year now. I choose to use the light unit only when I get a flare-up. To me the threat of cancer is minimal because of the little time I spend under the light.
MelonieJuly 18, 2011 at 4:15 pm
I am currently receiving phototheraphy three times a week for sever full body psoriasis of which I’ve had for 15 years. In the past two weeks, I have received four treatments skipping one for sunburned skin. My first two treatments went fine; but after my third & fourth treatments, my skin began to tingle; by the time I reach home (approx 20 mins away) my back and stomach are tender to the touch then become inflamed. While my skin feels like its on fire on the outside, my inside are freezing causing uncontrollable shaking. Although I see a great difference in my skin, I wonder if I should continue treatments.
TonyaApril 9, 2018 at 8:40 pm
I had a course of ubv treatment at hospital for my eczema even tho i only had it on one hand creases of arms and legs and dry spots scattered around my body i had full body uvb l twice a week for 30 seconds increasing decreasing . 8 month later i feel like I’m in hell my skin burns from the inside out my full body is now in so much pain . I itch bleed cry with pain it burns like hot fat . I cant look after my 3 children properly nothing is helping i am getting afraid ready about cancer now has anyime else had this. I know its not my eczema now its totally different